What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 9:35 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 11, 9:35 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1035 AM EDT Sun Jul 11 2021
.SYNOPSIS...
A warm front will lift north of the area today leaving the
region under a very warm, humid airmass that will likely
persist through much of the upcoming week. Expect daily chances
for showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Sunday...
Stratus banked up against the higher terrain is gradually
turning into stratocumulus with heating ongoing. A few cells
have popped up south of Danville, but so far have not produced
lightning. Expect an increase in clouds and then showers and
thunderstorms through the day and evening. The western half of
the forecast area is closer to a theta-e axis and is the area
most likely to be affected. CAM models are trying to depict a
couple broken lines of thunderstorms this afternoon and evening
moving in from the west. Earlier today we will see more airmass/
pop-up convection across the area. Other than the convection,
it will be another hot and humid day.
As of 445 AM EDT Sunday...
Very Warm and Humid with Scattered Afternoon and Evening
Showers and Thunderstorms...
A warm front/quasi-stationary boundary extends from the central
Mid-Atlantic into the western Ohio Valley. This front will lift
north today leaving the forecast area with very moist
conditions...dewpoints around 70. Daytime heating combined with
the abundant moisture will result in scattered showers/storms
for both the afternoon and evening. MLCAPE of 1500-2000 J/KG
will fuel isolated strong storms with marginal risk for severe
wind. Increasing dewpoints and PWATs in excess of 1.50 will
increase rain efficiency, so marginal risk for excessive
rainfall is also possible. Based on the position of the warm
front, a greater threat for severe wx and excessive rainfall is
expected northwest of our CWA where warm front will allow for
better pooling of moisture and focus for directional shear vcnty
of the front from OH/KY into western WV/PA. Something to watch
is whether any of the outflow from this organized activity moves
downstream. Until better trends are established, will maintain
chance pops areawide, skewed higher across the western/northern
CWA, proximity of the better dynamic and thermodynamic support.
Loss of daytime heating is expected to result in a demise of the
thunderstorm activity tonight. If there is anything that lingers
past midnight it would have to come from upstream outflow
boundaries as the warm front will have moved well north of the
forecast area by that time. Given the airmass that we are in,
much of the solar insolation today will go into latent heating,
high temperatures topping out in the 80s areawide, maybe 90 in
the urban areas of ROA/LYH/DAN. Lows tonight will be supported
by higher dewpoints, thus looking at T-mins fairly close to 70
except for the typically cooler mountain valleys. Patchy fog
would also be expected in these relatively cooler drainages such
as the New/Greenbrier/Upper James.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Sunday...
Persistent summer pattern...
Upper low opens and lifts into the Great Lakes as the pattern
flattens on Wednesday and Thursday. Region stays in deep southwest
flow through Wednesday night with little change in the warm,
unstable air mass. No synoptic scale features to organize lift, but
daily chance of showers and thunderstorms will continue each day.
Overall coverage of storms will be more on Monday than on Tuesday or
Wednesday and will be more in the mountains than in the piedmont
on any given day.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 400 AM EDT Sunday...
Thunderstorm chances go up next weekend...
Typical diurnal pattern with thunderstorms each afternoon and
evening continues Thursday and Friday. The next cold front is
forecast to come through the eastern United States Saturday or
Sunday. Baroclinic zone and upper trough shift to the south focusing
moisture and lift ahead of the front. High temperatures will be near
normal through the period. Low temperatures will be just above
normal.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 1000 AM EDT Sunday...
VFR conditions at most TAF sites, with stratus hanging on in
LWB, and more stratocumulus banked against the higher terrain.
VFR cloud cover is also noted near Danville and to the SE.
Cloud will continue to increase with more cumulus popping up and
eventually growing into cumulonimbus for the afternoon with
scattered afternoon and evening shra/TSRA. Lack of organization
suggests low confidence with respect to timing at any given
terminal. Thus will rely on VCTS as dominant wx for the
afternoon and evening and will amend as needed when confidence
increases with respect to timing. However BLF, LWB, BCB and
perhaps ROA are more likely to see this activity. The mean wind
forecast is from 215 at 15 kts, so expect general thunderstorm
cell movement from the southwest to northeast this afternoon.
Away from any thunderstorm activity, expect VFR.
Extended Aviation Discussion...
Daily afternoon and evening showers and thunderstorms look to
continue for the Monday through Friday timeframe. Thunderstorm
activity will mainly be confined to the mountains Monday through
Wednesday as ridging and subsidence aloft starts to build from
the southeast. Better chances for storms arrive Thursday and
FRiday as our next front nears the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PMHazardous weather outlook, Jul 11, 3:59 AM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
459 AM EDT Sun Jul 11 2021
NCZ004>006-020-120900-
Stokes-Rockingham-Caswell-Yadkin-
459 AM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ014-016-017-022>024-032>035-043>047-058-059-120900-
Surry-Wilkes-Montgomery-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
459 AM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms this afternoon and
evening. The primary threat is damaging wind.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-120900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
459 AM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk for severe storms this afternoon and
evening. The primary threats are damaging wind and excessive
rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 11:03 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 6 S BEDFORD 37.25N 79.52W
07/10/2021 BEDFORD VA PUBLIC
THUNDERSTORM WINDS BLEW OFF SECTIONS OF A
ROOF OF A LARGE OUT-BUILDING ALONG MCDANIEL
ROAD AND ALSO BLEW DOWN A LINE OF TREES
BEHIND THE BUILDING. SOCIAL MEDIA REPORT.
&&
DSSpecial weather statement, Jul 11, 11:24 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1224 PM EDT Sun Jul 11 2021
VAZ043-044-111700-
Henry-Pittsylvania-
1224 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND EAST CENTRAL HENRY COUNTIES...
At 1224 PM EDT, a strong thunderstorm was located near Aiken Summit,
or near Axton, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Callands...
Axton...
Aiken Summit...
Sandy River...
Swansonville...
and Cascade.
LAT...LON 3656 7966 3662 7975 3683 7957 3667 7940
TIME...MOT...LOC 1624Z 225DEG 15KT 3663 7964
RR
Special weather statement, Jul 11, 11:42 AM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Sun Jul 11 2021
VAZ045-058-059-111715-
Halifax-Campbell-Charlotte-
1242 PM EDT Sun Jul 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTHEASTERN HALIFAX
COUNTIES...
At 1241 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nathalie to near Mt Laurel to
Dryburg. Movement was northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
Red House...
and Clover.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3689 7849 3675 7860 3669 7875 3687 7883
3693 7904 3723 7891 3716 7862 3714 7859
3715 7857 3714 7853 3699 7847
TIME...MOT...LOC 1641Z 222DEG 19KT 3697 7896 3692 7878 3675 7871
RRSpecial weather statement, Jul 11, 11:46 AM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT Sun Jul 11 2021
NCZ005-006-VAZ044-111730-
Rockingham-Caswell-Pittsylvania-
1246 PM EDT Sun Jul 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM...WESTERN CASWELL AND WESTERN PITTSYLVANIA
COUNTIES AND THE CITY OF DANVILLE...
At 1245 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Swansonville to near Mayfield to
near McLeansville. Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Danville...
Reidsville...
Bethel...
Chatham...
Gretna...
Providence...
and Mayfield.
LAT...LON 3625 7967 3644 7959 3676 7965 3706 7931
3670 7924 3625 7944
TIME...MOT...LOC 1645Z 227DEG 14KT 3677 7958 3649 7953 3613 7969
RRSpecial weather statement, Jul 11, 12:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Sun Jul 11 2021
VAZ059-111745-
Charlotte-
110 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CHARLOTTE COUNTY...
At 110 PM EDT, a strong thunderstorm was located over Drakes Branch,
or over Charlotte Court House, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Keysville...
Charlotte Court House...
Drakes Branch...
Abilene...
and Cullen.
LAT...LON 3693 7848 3690 7858 3705 7875 3720 7866
3719 7864 3717 7864 3714 7859 3715 7855
3714 7854 3714 7853 3713 7851 3711 7850
3709 7848 3709 7846 3708 7844
TIME...MOT...LOC 1710Z 226DEG 19KT 3703 7859
RRSpecial weather statement, Jul 11, 12:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
127 PM EDT Sun Jul 11 2021
NCZ006-VAZ044-045-058-111815-
Caswell-Halifax-Campbell-Pittsylvania-
127 PM EDT Sun Jul 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL CASWELL...WESTERN CAMPBELL...EASTERN PITTSYLVANIA AND WESTERN
HALIFAX COUNTIES AND THE EASTERN CITY OF DANVILLE...
At 127 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Leesville to near Keeling to near Camp
Springs. Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Danville...
Altavista...
Yanceyville...
Hurt...
Gretna...
Ingram...
and Mt Airy.
LAT...LON 3625 7951 3672 7935 3707 7944 3719 7936
3736 7915 3700 7902 3638 7923 3625 7943
TIME...MOT...LOC 1727Z 222DEG 22KT 3710 7938 3677 7930 3629 7946
RR